Why does the cause of B12 deficiency matter?

On the PAS website, I was surprised to read the following: "Even where low levels of B12 is detected, only around half of patients' doctors further investigated the cause of the depleted levels of B12 – the most common reason – “the treatment will be the same whether you have Pernicious Anaemia or not”. I had thought that was a legitimate position until I saw it used on the PAS website as an example of an inappropriate response by a physician.

So.... If it is the position of PAS that the cause needs to be further investigated, how does a patient respond to that general argument from a physician? And should a patient insist on being tested for PA? And what specific reason for PA testing would I give to educate a physician who likely knows very little about B12 or PA?

I've read that PA creates a higher risk for stomach cancer and should be "monitored" for that reason. How is PA "monitored" for the complication of stomach cancer? If B12 injections do not raise B12 levels to normal ranges, does that mean that PA is the culprit behind the deficiency, and that PA is not being successfully treated, leaving the patient more vulnerable to that complication - and perhaps others?

Trying to gain an understanding of a VERY complicated subject!

Thanks, Dopey-Grumpy-Sleepy (aka Jayne)

10 Replies

oldestnewest
  • The treatment will not be the same for all causes of a B12 deficiency. There are many causes that are (or could be made to be) temporary. Diet or drugs (both medical and recreational) can result in low levels of B12. So it would be a good idea for a doctor to rule these out before sentencing a patient to injections for life.

    Although my doctors agree that I have PA, I've not had the definitive test - for anti-IF antibodies. But a combination of low B12, symptoms of B12 deficiency, gastric atrophy and anti-GPC (Gastric Parietal Cell) antibodies have been enough to persuade them.

    The cause of PA is AMGA (Autoimmune Metaplastic Gastric Atrophy) where the GPCs are killed off by the immune system. As well as causing the B12 deficiency the lack of these cells also causes a lack of stomach acid. This, in turn, causes a rise in the levels of the hormone gastrin.

    Too much gastrin can cause the cells of the stomach to turn into NETs (Neuroendocrine Tumours) otherwise known as gastric carcinoids. These tumours are both rare and indolent. If you are unlucky enough to get them then there's a good chance that all they will do is sit about minding their own business.

    However, there is a very small risk of them turning into something nasty. So, if you have PA (and, hence, AMGA) then it's a good idea to have a gastroscopy with biopsy samples taken to look for NETs.

    I have them and my treatment is to have a gastroscopy once a year to make sure they're behaving.

    PA results in an inability to absorb B12 from the gut. Injections bypass this and should raise blood levels above normal ranges. But high serum levels of B12 don't fix the AMGA, so won't change the risk of having NETs.

  • Wow, fbirder, how do you do that with brain fog? I've read it 3x and couldn't repeat it if my life depended on it, but then my long-neglected B12 has pretty much taken my brain. Anyway, I really appreciate your much more detailed explanation than I've been able to find during hours and hours of internet reading.

    I don't know how this fits with what you've told me, but in conjunction with a routine colonoscopy, the gastroenterologist did an EGD in September 2015 (before the July 2016 diagnosis of B12 deficiency) and found "erosions in antrum compatible with erosive gastritis". Apparently the biopsy caused no concern. The report also mentions "grade 1 esophagitis in distal esophagus and gastroesophageal junction" and "normal mucosa in the whole duodenum, duodenal bulb, and end part of the duodenum". The treatment was PPIs, which I had taken on and off, but which the Dr told me to stay on, and which I have (not knowing anything about the B12 connection until after the diagnosis).

    A 2014 study of participants taking PPIs for more than 2 yrs found a 65% increased risk of B12 deficiency, so I don't know that 6 months' steady usage could have sent me spiraling into this nightmare of neurological and neuropsychiatric damage....(?)

    I'm having lots of stomach ulcer-like pain, so I have an appt with the same gastroenterologist this month. Other than sharing the diagnosis of the B12 deficiency with him, is there anything I should tell him or any test I should request?

    Thanks again.

    D-G-S, Jayne

  • AMGA tends to produce atrophy in the fundus (top) and body (middle) of the stomach, not the antrum (bottom). That, combined with the finding of esophagitis, does suggest that the problems are caused by too much stomach acid, not too little.

    So I wouldn't be at all surprised if your B12 deficiency was caused by the PPIs.

    When you see the gastroenterologist I would tell them about the B12 deficiency and ask if it was possible that it's due to AMGA. You could also ask to be tested for hypergastrinaemia (too much gastrin in the blood) and for antibodies to IF (Intrinsic Factor).

  • Fbirder, thank you for the further information and the suggestions regarding the gastroenterologist. Boy, this is tough on folks who need definitive answers! I just this minute returned from a trip to the neurologist - a visit I had prepared for all day, carefully writing a letter to give him because my brain is too mushy to trust with verbal communication. As I waited (nearly an hour) for my appointment, I read online the side effects of a headache drug he'd prescribed several months earlier. The side effects are EXACTLY the same as the list of B12 deficiency symptoms. So ... I suddenly didn't know if I needed more aggressive treatment for the B12 deficiency or simply to find another headache medicine! (easier said than done...) I got so discouraged, I left without seeing the doctor. Dumb, dumb, dumb, I know. But it's hard enough begging for what you need when you think you know what you need. Sitting there, realizing that the recent worsening of symptoms could just be side effects of a drug -- well, it all suddenly seemed utterly pointless. Maybe a good night's sleep will sharpen my brain, and I will see the folly of that action in all its glorious technicolor stupidity, but right now I'm just tired of trying to be my own doctor while paying good money to condescending specialist who don't seem particularly interested in helping!

    (Sorry for the rant!)

    D-G-S (jayne)

  • Think fbirder has covered some of the reasons for investigating.

    Personally I think you can drive yourself mad trying to get to the bottom of what has caused the absorption problem but that's my personal view, and more to do with knowing that the IFA test is so inconclusive. Trying to get a definite diagnosis isn't a road I've chosen to go down.

    Some absorption problems are treatable. And dietary deficiency is certainly treatable (though doesn't rule out the possibility of an absorption problem as well). Drug interactions are a particularly problematic area in this respect.

    Aside from the risk of NETS (which isn't specifically related to adequate B12 levels - but is a consequence of the process that has caused B12 levels to deteriorate and lead to a deficiency, PA seems to run in family so may be genetic issues and help with making other family members aware. Some other absorption problems definitely need to be identified and treated correctly - eg Crohn's and Coeliacs - both of which have other consequences.

    As fbirder says - injections will raise your B12 serum levels - intially well above the normal range - how long it stays above the normal range varies - and reasons why aren't fully understood by any means. It won't have any impact on the gastric affects of AMGA

  • Thanks, Gambit, for your perspective. I'd rather not spend my time trying to get to the bottom of what caused the absorption problems, but I do want to do whatever I can to minimize and reverse damage. I don't know what alternatives there are, but it's obvious that I can't rely on any of my doctors to put too much effort into helping with this problem. It's incredibly ironic that just when my brain has turned to mush, I'm hit with this B12 diagnosis that requires lots of brainwork by the patient....if the patient doesn't want to end up with even more permanent neurological damage than already present! Speaking of brainwork, I am constantly reading your posts and the posts of others here, and wanting to remember them or to follow a link later on, but I can't hold a thought longer than a few seconds. I wonder if there is a way to bookmark a particular post? I can't tell you how many times I've gone back to find something from Health Unlocked, but been unable to.

    Thanks again,

    D-G-S (jayne)

  • short of using the follow button to follow a post I'm not aware anything specific in HU. You could try actually book marking if using a browser.

  • Check out Evernote. I use it to cut snippets of interest and paste them into relevant notes in relevant notebooks. Those notes are then synchronised across my PC, tablets and phone.

    evernote.com

  • If your on a phone or tablet you should be able to take a screen shot, that's what I do if I want remember or recheck something xx

  • Gemmzx and fbirder, thanks for reminding me what century this is.

    D-G-S (jayne)

You may also like...